Vaginal dryness goes away after tamoxifen?


Question from Karen: Does the vaginal dryness go away once I am off the tamoxifen?
Answers - Mindy Goldman, M.D. We think that most of the side effects of tamoxifen do go away when women stop the drug. But it sometimes is difficult to know for sure because after someone completes tamoxifen, they may go on to other medications such as aromatase inhibitors if they are menopausal, and these drugs have significant effects on vaginal dryness. Tamoxifen is used on pre-menopausal women and typically they are given 5 years of therapy depending on how old they are when they finish treatment, meaning if they are perimenopausal or menopausal they will have natural decline in ovarian function and with less estrogen being produced they may still experience vaginal dryness.
Charles Loprinzi Interestingly, tamoxifen is more likely to cause vaginal discharge, i.e. increased vaginal lubrication, than it is to cause vaginal dryness, although it varies from woman to woman.
Mindy Goldman, M.D. If you are having other symptoms besides dryness, such as irritation or burning, it's important to see your physician to determine if there are other things going on.

On Wednesday, August 20, 2008, our Ask-the-Expert Online Conference was called Managing Menopausal Symptoms. Charles Loprinzi, M.D. and Mindy Goldman, M.D. answered your questions about how you can manage menopausal symptoms such as hot flashes, vaginal dryness, insomnia, and more.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Was this resource helpful?

Yes No
Evergreen-donate
Back to Top